Minnesota, 2016Lightning Strike in Minnesota, June 12, 2016
June 12, 2016 · NWS DLH · 1 event in 1 county or zone
Three fishermen were injured when struck by lightning while fishing from a boat on Baby Lake in rural Hackensack.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Three fishermen were injured when struck by lightning while fishing from a boat on Baby Lake in rural Hackensack.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 12, 9:06 AM CST, 29 minutes earlier.
Area forecast discussion, Jun 12, 9:06 AM CST, 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Duluth MN
1006 AM CDT SUN JUN 12 2016
.UPDATE...
Issued at 1003 AM CDT Sun Jun 12 2016
Thunderstorms have been forming on instability gradient across
western CWA from near INL to GPZ and building on the southern
edge. With instability gradient across southwesterm CWA have
increased chances of storms for this morning.
&&
.SHORT TERM...(Today through Monday)
Issued at 344 AM CDT Sun Jun 12 2016
An unsettled period of weather today and tonight as showers and
thunderstorms move across much of the Northland. As of 3
am...showers and thunderstorms are developing along a warm front
lifting northeast into north-central Minnesota. This convection will
continue into the morning hours but is expected to wane as it
encounters drier easterly flow in northeast Minnesota and northwest
Wisconsin. The related cold front will move east across northern
Minnesota this afternoon resulting in another, likely more potent
round of thunderstorms moving across the region. However, with
possible cloud cover in place limiting surface heating and easterly
flow at low levels resulting in a strong marine layer at low levels
(in northeast MN), the intensity of the storms could be limited.
Elevated instability should be strong enough for a few storms to
produce large hail, but the main threat will likely be locally heavy
rainfall. As the front exits Monday skies will gradually clear from
west to east with highs rebounding into the 70s to near 80 on
Monday.
On the synoptic scale the 500mb ridge axis is nearly aligned with
the Mississippi river valley this morning. At the surface an area of
high pressure over Lake Superior is resulting in surface winds
gradually increasing out of the east, and across the tip of the MN
Arrowhead where the high was centered overnight temperatures have
fallen into the mid to upper 30s. Cloud cover has increased across
the region due to high-level cirrus clouds from thunderstorms across
central North Dakota, but otherwise a fairly quiet night so far.
This is expected to change towards morning as convection has begun
to fire along the warm front boundary stretching from Grand Forks to
Minneapolis this morning. This front will lift northeastward
impacting the Brainerd Lakes/Lake Mille Lacs area towards daybreak
as 1000-2000 j/kg elevated MUCAPE arrives behind the warm front.
Surface low behind the mid-level ridge across central North Dakota
will move northeastward towards northwest Ontario today into tonight
with the the associated cold front moving through. Along and ahead
of the cold front widespread showers and thunderstorms are expected
to develop this afternoon/evening.
The greatest severe weather threat will be across north-central
Minnesota - exactly where will be determined by the westward extent
and strength of a low level marine layer as well as the amount of
diurnal heating during the afternoon. Where surface-based storms can
develop strong to severe thunderstorms are likely with 1500-2000
j/kg MLCAPE and around 30kts of 0-6km shear enough to sustain
multicellular thunderstorms with a few supercells producing large
hail and damaging wind gusts possible. However, as storms move
eastward into Northeast Minnesota the stable low-level marine layer
will result in storms transitioning to become more elevated with an
isolated hail threat. Heavy rain will also be possible with any
storms due to the very moist airmass to the south which will be
advected in behind the warm front late this morning into the
afternoon - SPC Mesoanalysis indicating PWAT values approaching 2"
across southern MN, and model consensus suggesting these PWAT values
will be possible across the entire region by this evening.
.LONG TERM...(Monday night through Saturday)
Issued at 344 AM CDT Sun Jun 12 2016
High pressure will build into the Northland on Monday night,
bringing a temporary break in the precipitation across the region.
The high pressure will be short-lived though, as an upper level
shortwave and surface low pressure system lift into Minnesota and
Wisconsin on Tuesday and Tuesday Night. Abundant moisture is
expected to accompany this system, bringing numerous showers and
thunderstorms to the Northland. Have increased POP's and QPF
across the CWA starting Tuesday, with relatively high POP's
Tuesday Night into Wednesday. Think we could see some fairly heavy
rainfall amounts during that time frame. System does appear more
progressive than previous couple runs, so that should help it to
exit a bit faster than it looked like at this time yesterday
morning. Robust upper level ridging will firmly establish itself
Tuesday Night and Wednesday, bringing warm, humid and generally
quiet weather back for Thursday and Friday. Thursday and Friday
should be the most dry days of the week, and they should be quite
warm and muggy. The latest ECMWF does indicate some small QPF on
Thursday Night, but will leave out at this point as the surface
and upper level features appear quite weak. Still could not rule
out some chance of a few rogue thunderstorms. A shortwave cresting
the ridge across the international border region Friday Night into
the weekend could bring the next chance of showers and
thunderstorms. At this point, will keep fairly low POP's as it
appears the threat for showers and storms would be more isolated
to scattered in nature. High temperatures throughout the period
will range from the 70s to the 80s, with the warmest temps later
in the long term period. The coolest day will be on Wednesday,
where temperatures are expected to be limited to the 60s for most
areas, given the abundant cloud cover and rainfall.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 659 AM CDT Sun Jun 12 2016
A warm front will move northward across the region today, bringing
a few morning thunderstorms to KBRD and perhaps KHYR. At this time
it looks like the precipitation may hold off on reaching KDLH,
KHIB and KINL until later today, and especially tonight.
Thunderstorms will become numerous as a cold front approaches by
tonight, with lowering cigs and vsbys and possibly strong storms.
some mvfr and even ifr cigs/vsbys will be possible for most areas
at some point tonight.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 63 52 73 48 / 40 90 30 10
INL 73 56 76 51 / 80 90 10 10
BRD 75 63 80 56 / 60 80 10 10
HYR 74 59 76 53 / 20 100 30 10
ASX 63 52 71 47 / 20 90 40 10
&&
.DLH Watches/Warnings/Advisories...
WI...None.
MN...None.
LS...Small Craft Advisory until 10 PM CDT this evening for LSZ121-
143>148.
&&
UPDATE...CLC
SHORT TERM...JJM
LONG TERM...DAP
AVIATION...DAPHazardous weather outlook, Jun 12, 2:53 AM CST, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
353 AM CDT SUN JUN 12 2016
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-130915-
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-
PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
353 AM CDT SUN JUN 12 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
THIS MORNING A LINE OF SHOWERS AND THUNDERSTORMS MAY IMPACT
PORTIONS OF NORTH-CENTRAL MINNESOTA...MAINLY FROM LEECH LAKE SOUTH
TO LAKE MILLE LACS AND WEST INCLUDING THE BRAINERD LAKES REGION.
THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WINDS.
THIS AFTERNOON INTO TONIGHT THUNDERSTORMS ARE EXPECTED TO MOVE
ACROSS THE NORTHLAND. THE STRONGEST STORMS WILL BE CAPABLE OF
PRODUCING LARGE HAIL TO GOLF BALL SIZE...DAMAGING WIND
GUSTS...AND TORNADOES. THE MOST INTENSE STORMS ARE EXPECTED IN
NORTH CENTRAL MINNESOTA THIS AFTERNOON INTO THE EARLY EVENING. ALL
STORMS WILL PRODUCE VERY HEAVY RAINFALL WHICH COULD LEAD TO FLASH
FLOODING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SEVERAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE DURING THE WEEK. THE
FIRST WILL BE FROM TUESDAY AFTERNOON THROUGH WEDNESDAY NIGHT.
NUMEROUS THUNDERSTORMS ARE EXPECTED WEDNESDAY AND WEDNESDAY NIGHT.
THE NEXT CHANCE OF THUNDERSTORMS WILL ARRIVE FRIDAY NIGHT AND
CONTINUE TO BE POSSIBLE INTO THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS MAY BE NEEDED THIS AFTERNOON INTO TONIGHT.
LSZ121-140>148-130915-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
353 AM CDT SUN JUN 12 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
A SMALL CRAFT ADVISORY HAS BEEN ISSUED FOR A PORTION OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR TODAY AND THIS EVENING. THE AREA
AFFECTED IS FROM SILVER BAY TO DULUTH ALONG THE NORTH SHORE...AND
FROM DULUTH TO SAXON HARBOR ALONG THE SOUTH SHORE. SEE THE LATEST
MARINE PRODUCTS FOR MORE INFORMATION.
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS WESTERN
LAKE SUPERIOR. SOME OF THE STORMS MAY BE ON THE STRONG SIDE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SEVERAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE DURING THE WEEK. THE
FIRST WILL BE FROM TUESDAY AFTERNOON THROUGH WEDNESDAY NIGHT.
NUMEROUS THUNDERSTORMS ARE EXPECTED WEDNESDAY AND WEDNESDAY NIGHT.
THE NEXT CHANCE OF THUNDERSTORMS WILL ARRIVE FRIDAY NIGHT AND
CONTINUE TO BE POSSIBLE INTO THE WEEKEND.
JJM
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
In the hours before
Special weather statement, Jun 12, 5:20 AM CST, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
620 AM CDT SUN JUN 12 2016
MNZ034-121130-
CROW WING-
620 AM CDT SUN JUN 12 2016
...LINE OF STRONG THUNDERSTORMS MOVING EAST ACROSS SOUTHERN CROW
WING COUNTY...
AT 618 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
NEAR MERRIFIELD TO NEAR SOUTH LONG LAKE...AND MOVING EAST AT 25 MPH.
WIND GUSTS UP TO 30 MPH...PEA SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS.
THESE STORMS WILL BE NEAR...
CROSBY...IRONTON...DEERWOOD...CUYUNA AND GARRISON AROUND 630 AM CDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE CUYUNA COUNTRY STATE
PARK...WOODROW...PINE CENTER...NORTH LONG LAKE...ERSKIN LAKE...TROMMALD...
LEGIONVILLE...RIVERTON...BAY LAKE AND CAMP LAKE.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.
IF YOU ARE ON OR NEAR ONE OF THE MANY AREA LAKES...GET OFF OF THE
WATER IMMEDIATELY AND SEEK SHELTER ON SHORE INSIDE A STURDY BUILDING.
LAT...LON 4654 9388 4638 9381 4625 9381 4625 9380
4624 9381 4616 9381 4616 9405 4646 9433
4649 9433
TIME...MOT...LOC 1118Z 253DEG 23KT 4642 9413 4623 9399
MOORESpecial weather statement, Jun 12, 5:43 AM CST, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
643 AM CDT SUN JUN 12 2016
MNZ034-036-121215-
SOUTH AITKIN-CROW WING-
643 AM CDT SUN JUN 12 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN AITKIN
AND SOUTHEASTERN CROW WING COUNTIES...
AT 642 AM CDT...AN AREA OF STRONG THUNDERSTORMS WAS NEAR UPPER SOUTH
LONG LAKE...OR 9 MILES EAST OF BRAINERD...MOVING EAST AT 20 MPH.
WIND GUSTS UP TO 30 MPH...HALF INCH HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS.
THESE STORMS WILL BE NEAR...
IRONTON AROUND 655 AM CDT.
CROSBY AND GARRISON AROUND 705 AM CDT.
DEERWOOD AND CUYUNA AROUND 710 AM CDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE WOODROW...CEDAR LAKE...
FARM ISLAND LAKE...RIVERTON AND BAY LAKE.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.
IF YOU ARE ON OR NEAR ONE OF THE MANY AREA LAKES...GET OFF OF THE
WATER IMMEDIATELY AND SEEK SHELTER ON SHORE INSIDE A STURDY BUILDING.
LAT...LON 4624 9404 4645 9414 4655 9374 4625 9362
TIME...MOT...LOC 1142Z 248DEG 16KT 4636 9400
MOORE
Special weather statement, Jun 12, 9:26 AM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1026 AM CDT SUN JUN 12 2016
MNZ010-018-019-025-026-033>035-037-121630-
KOOCHICHING-NORTH ITASCA-CENTRAL ST. LOUIS-NORTH CASS-
SOUTH ITASCA-SOUTH CASS-CROW WING-NORTHERN AITKIN-
CARLTON/SOUTH ST. LOUIS-
INCLUDING THE CITIES OF...INTERNATIONAL FALLS...BIGFORK...
HIBBING...WALKER...GRAND RAPIDS...PINE RIVER...BRAINERD...
HILL CITY...DULUTH
1026 AM CDT SUN JUN 12 2016
...THUNDERSTORMS INCREASING OVER NORTHERN MINNESOTA...
AT MID MORNING THUNDERSTORMS WERE INCREASING IN COVERAGE OVER
NORTHERN MINNESOTA FROM NEAR INTERNATIONAL FALLS TO DULUTH.
THE STORMS WILL AFFECT THE LAKE WINNIE AND LEECH LAKES AREAS...NETT
LAKE...THE IRON RANGE...DULUTH AND THE BRAINERD LAKES AREA THROUGH
THE MORNING.
HEAVY DOWNPOURS...BRIEF GUSTY WINDS AND HAIL UP TO NICKLE SIZE
WILL ACCOMPANY THE STORMS.
GO INDOORS WHEN STORMS APPROACH.
CLC
Lightning, Cass
- When
- June 12, 9:35 AM CST
- Where
- Cass County, 6.31 mi NNW of Pontoria
- Injuries
- 3 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 46.958, -94.364
Three fishermen were injured when struck by lightning while on Baby Lake in rural Hackensack. The father and two sons had been fishing from a boat. The father, a 48 year-old, took a direct hit of lightning and was in serious condition with significant burns on his body. His two sons were treated at a local hospital and released.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Oklahoma, June 12, 20162 deaths · $10,000 · 56 kt wind · 15 events
- Flash Flooding and Flood in Texas, June 12 to 13, 20161 death · $63,000 · 1.75 in hail · 22 events
- Flash Flood and Hail in Colorado, June 12, 20161 death · $10,000 · 1.75 in hail · 19 events
- Flash Flooding and Hail in Missouri, June 12 to 17, 2016$33,000 · 1 in hail · 19 events
- Lightning Strike in Minnesota, June 12, 2016$50,000 · 1 event
- Hail and Damaging Winds in Minnesota, June 12 to 13, 20161 in hail · 19 events
- Flash Flooding and Damaging Winds in Nebraska, June 12, 201660 kt wind · 16 events
- Flash Flooding and Hail in Wyoming, June 12, 20162.5 in hail · 15 events
- Hail and Damaging Winds in Minnesota, June 12, 20161.75 in hail · 14 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 12, 201659 kt wind · 8 events
- Flash Flooding and Hail in Arkansas, June 12 to 15, 20161.75 in hail · 8 events
- Damaging Winds in Kentucky, June 12, 201652 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646752.